Alert archive / Michigan / Tornado Warnings in 2019

Tornado Warning 9, NWS Detroit, MI

September 10, 2019Saginaw County, Michigan

NWS Detroit, MI issued this tornado warning at Sep 10, 2019, 7:36 PM EDT for Saginaw County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2019, 7:36 PM EDT (23:36 UTC)
Expired
Sep 10, 2019, 8:00 PM EDT
In force
24 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Saginaw County, MI

The radar

The Detroit radar (KDTX), 92 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 6:28 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

097 
WFUS53 KDTX 102336
TORDTX
MIC145-110000-
/O.NEW.KDTX.TO.W.0009.190910T2336Z-190911T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Detroit/Pontiac MI
736 PM EDT Tue Sep 10 2019

The National Weather Service in Detroit/Pontiac has issued a

* Tornado Warning for...
  Northeastern Saginaw County in southeastern Michigan...

* Until 800 PM EDT.
    
* At 735 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Zilwaukee, or near Saginaw, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Saginaw County, including the following locations...
  Carrollton, Gera, Buena Vista Township, Arthur, Indiantown and
  Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4352 8404 4352 8382 4348 8382 4348 8370
      4337 8370 4342 8406
TIME...MOT...LOC 2335Z 271DEG 30KT 4346 8393 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Mann
2 follow-up statements
177 
WWUS53 KDTX 102344
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
744 PM EDT Tue Sep 10 2019

MIC145-110000-
/O.CON.KDTX.TO.W.0009.000000T0000Z-190911T0000Z/
Saginaw MI-
744 PM EDT Tue Sep 10 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
NORTHEASTERN SAGINAW COUNTY...
    
At 744 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Zilwaukee, or near Saginaw, moving east at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Saginaw, Zilwaukee, Carrollton, Arthur, Gera, Buena Vista Township
and Indiantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4352 8392 4352 8382 4348 8382 4348 8370
      4337 8370 4342 8395
TIME...MOT...LOC 2344Z 273DEG 28KT 4345 8389 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Mann
927 
WWUS53 KDTX 102356
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
756 PM EDT Tue Sep 10 2019

MIC145-110005-
/O.EXP.KDTX.TO.W.0009.000000T0000Z-190911T0000Z/
Saginaw MI-
756 PM EDT Tue Sep 10 2019

...THE TORNADO WARNING FOR NORTHEASTERN SAGINAW COUNTY WILL EXPIRE AT
800 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
additional thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Michigan.

LAT...LON 4352 8392 4352 8382 4348 8382 4348 8370
      4337 8370 4342 8395
TIME...MOT...LOC 2355Z 271DEG 30KT 4345 8377 

$$

Mann

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Sep 10, 3:48 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 10, 3:48 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
348 PM EDT Tue Sep 10 2019

.DISCUSSION...

19Z analysis shows a warm front approaching Saginaw Bay based on the
advance of dewpoints in the upper 60s under S/SW flow. Earlier, an
expansive area of precip including a few thunderstorms overspread
much of the I-69 corridor and northward, but a lull in activity
should hold through the early evening hours. Additional showers with
some strong to severe thunderstorms remains possible early tonight
with the primary threats being marginally severe hail and damaging
winds.

A surface low now over south-central ON will continue to slowly work
east, but much of the focus for storms tonight will be related to
the positioning of the warm front in conjunction with a surface
trough progression over a differential heating boundary. This area
of enhanced forcing aligns with MLCAPE values poised to reach the
1250-1750 J/kg range overspread with H8-H5 lapse rates ranging from
6.0-6.5 C/km supporting a marginally severe hail threat. Storm
motion will start off SW-NE and then become NW-SE with the latter
round. PW values will be unseasonably high /1.75-2.00 in/ allowing
for large volumes of water loading in the strongest updrafts that
develop which is driving the wind threat, along with ample DCAPE
from larger dewpoint depressions in the lower levels. Bulk 0-6 km
shear values close to 40 knots with limited directional variance
should generally yield a multicellular convective mode with possible
cold pool organization and gusty outflow after dark.

Severe threat returns Wednesday afternoon as another line of
convection arrives with the passage of a cold front. HiRes guidance
is not in great agreement with convective mode showing both quasi-
supercellular structures and discontinuous linear convection as
possibilities. Instability forecast looks similar to today with
tall, skinny CAPE profiles, although mid level lapse rates are a bit
weaker as is the case for bulk 0-6 km shear values. Any residual
capping should erode early in the afternoon leading to sufficient
mixing layer depth. A cold front stemming from the northern low
displacement should sag south to about the MI/OH border very late
Wednesday night with additional unsettled weather expected on
Thursday as a series of shortwaves ripple through aloft prior to
brief ridging midday Thursday. Strong upper level cyclonic flow
pattern develops from quick cyclogensis after crossing the Rockies
late Thursday night and will advance into the Great Lakes region
by the end of the short-term period.

Moderately sheared and modestly unstable airmass characterized by 0-
1 MLCAPE under 1000j/kg and bulk shear on the order of 35-40kts
remains in place for Friday and will be supportive of shower and
thunderstorm development in advance of the cold front. Corridor of
stronger forcing will be oriented north and west of the CWA
introducing uncertainty with respect to initiation and coverage.
Pops in the blended grids are quite high given the scenario and
potential for capping. Next round of height falls over the West
Coast has the potential to result in considerable downstream
amplification of the longwave ridge supportive of daytime highs
approaching 90 by Monday. As evidenced by the poor continuity from
the 00z to 12z ECMWF, this outcome is conditional on the degree to
which the western energy detaches from the westerlies - a typical
low-confidence tipping point in the solution space. Temps over the
weekend will hover within a few degrees of seasonal average values
with no precip expected within surface high pressure and confluent
WNW flow aloft. No changes made to the inherited grids.

&&

.MARINE...

A weak frontal boundary will linger across the central Great Lakes
tonight into Thursday, providing a focus for periodic showers and
thunderstorms while the humid air mass remains in place. Southwest
winds this afternoon gradually weaken and veer to the west tonight
as low pressure moves from Lake Superior into southern
Ontario/Quebec and the pressure gradient weakens locally. The
approach of the next wave along the frontal boundary Wednesday will
reorient the winds from the northeast by late in the day, leading to
onshore flow of about 15 to 20 kt. The wave will pass through the
central Great Lakes early Thursday with winds remaining elevated and
out of the east through the day Thursday.

&&

.HYDROLOGY...

Seasonably warm and humid conditions will persist through the mid-
week period while a frontal boundary orients itself across the
region, resulting in an active period with multiple chances for
showers and thunderstorms through Friday. Scattered shower and storm
activity this evening will bring up to about 0.50 inches of
rainfall. Another round is likely Wednesday afternoon/evening with
rainfall totals of 0.25 to 0.75 inches more likely for that period.
However, locally higher amounts in excess of one inch are possible
within any persistent areas of heavier thunderstorms. This could
lead to some minor flooding of poor drainage areas. Additional
showers and storms are likely Friday before a cold front ushers in a
cooler, drier air mass for start of the weekend.

&&

.PREV DISCUSSION...
Issued at 121 PM EDT Tue Sep 10 2019

AVIATION...

Modest southwest winds, gusting up to 20 kt, continue this afternoon
as low pressure moves through the northern Great Lakes while showers
and a few thunderstorms continue across areas along and north of I-
69. Additional thunderstorm development remains possible later this
afternoon and evening and will be tied to the boundary left by the
early day activity and a differential heating boundary oriented west-
east across the center of the CWA. Chance for these storms to impact
MBS and FNT remains low but will be higher for the other TAF sites
based on analysis of the boundary's current position and trends in
hi-res guidance. Best window for activity will be from 22z to 04z
and have introduced a mention in the TAFs. Isolated storms may
become strong to severe. Any convection will move out/dissipate late
this evening, though the boundary will linger across the area and
may lead to additional showers/storms on Wednesday. Moist air mass
remains in place tonight, and potential exists for a few hours of
MVFR vsby around sunrise when the gradient relaxes a bit and leads
to some fog/mist development.

For DTW...Recent trends depict an increasing probability for
convection to move through the vicinity 00-04z with the best chance
to impact the terminal currently centered on 01-03z. Cigs look to
remain above 5 kft through tonight though some 5SM haze will be
possible around sunrise - potential remains low and will hold off on
including in the TAF for now.

DTW THRESHOLD PROBABILITIES...

* Low for ceilings at or below 5000 ft today.

* Moderate for thunderstorms late afternoon/early evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...KK/JVC
MARINE.......TF
HYDROLOGY....TF
AVIATION.....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 10, 3:55 AM EDT, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
355 AM EDT Tue Sep 10 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-110830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
355 AM EDT Tue Sep 10 2019

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms north of M-59 today as a frontal
boundary will be in the vicinity, with a slight chance of
thunderstorms tonight spreading south toward the southern Michigan
border. Thunderstorms that develop could be strong, producing wind
gusts to 50 mph and small hail, along with heavy rainfall. Even a
stray severe thunderstorm producing wind gusts to 60 mph and one inch
hail can not be ruled out in the 4 to 10 pm window. Storm motion
looks to be east 25 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a continued chance of thunderstorms Wednesday through Friday.
The best chance for strong thunderstorms appears to focus Wednesday
afternoon and then again on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-110830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
355 AM EDT Tue Sep 10 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms over Lake Huron today, with a slight chance
of thunderstorms tonight spreading over Lake St. Clair and Lake Erie.
Thunderstorms that develop could be strong, producing wind gusts to
45 knots and small hail. Storm motion looks to be east at 20 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a continued chance of thunderstorms Wednesday through Friday.
The best chance for strong thunderstorms appears to focus Wednesday
afternoon and then again on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Local storm report, Sep 10, 7:34 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
734 PM EDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     4 N COLEMAN             43.82N 84.59W
09/10/2019                   GLADWIN            MI   911 CALL CENTER

            TREES DOWNED NEAR COLEMAN RD AT MIDLAND-GLADWIN COUNTY
            LINE. TIME ESTIMATED VIA RADAR.

&&

KK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 6:32 PM EDTSevere Thunderstorm WarningDTXBay, Midland58 min
Sep 10, 6:42 PM EDTTornado WarningDTXMidland48 min
Sep 10, 6:45 PM EDTSpecial Marine WarningDTX98 min
Sep 10, 7:00 PM EDTTornado WarningDTXSaginaw45 min
Sep 10, 7:28 PM EDTSevere Thunderstorm WarningDTXBay, Midland62 min
Sep 10, 7:53 PM EDTSevere Thunderstorm WarningDTXTuscola67 min

Nearby

Tornado Warnings in Michigan, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.